Remicade treatments for Behcets?

I was just recently diagnosed 4 months ago after a horrible attack put me in the hospital, since then I've been on prednisone and cholchicine which don't seem to do much for me as I'm having flare ups every month. My doctor wants to start me on Remicade Infusions and I saw online with young adults it can give you a 3x greater risk for developing cancer..also that it can cause balding/lots of hair loss..

this is also supposed to be a healthier alternative treatment so that we can hopefully have a second child..but with these side effects and risks how is that so?!

6 Replies

oldestnewest
  • I would be very careful about the information you source online and make sure it's evidence based. Remicade is also known as Infliximab and this is a good information leaflet on potential side effects

    arthritisresearchuk.org/art...

    I haven't had any hair loss whilst taking it.

    We all have our own take on risk V benefit. I would rather be on biologics than prednisolone as it has the most long term side effects. Infliximab has worked well for me, I have aortic involvement so am prepared to take more risks drug symtoms wise. Much will depend on the symptoms that you have, monthly flare ups doesn't sound like your Behcets is under control

  • Its definitely not under control at all, but the flare ups are no where near as severe as the first couple thankfully. I am going to go through with this. I want more children in the future and my dr thinks this is safer all around so I guess I should just put my trust into him and give it a whirl. Thank you so much for your advice and input!

  • I was on Infliximab for a few years and when planning a family had to go for IVF and cease medication at that time. Otherwise it was an easy routine to adapt to, infusion clinic every 6 weeks for 3 hours.

    I just made sure that I was extra careful the week before and after the infusion due to my immune system being at it's extremes.

    Re hair loss, I've not lost any more than I did on steroids, and that was more likely MPB anyhow.

    The cancer thing is the same as with azathioprine and other white blood cell reducing / anti TNF medications. The skin is thinner and you are more at risk of skin cancer. Just wear factor 40/50, hat and a shirt and you'll be fine.

    All of these types of medication rely on some level of self preservation/change in lifestyle. I found that I felt tired the next day after my infusion and had occasional cramp in my leg (taking zinc extract sorted that out), but the steroid sweats, heightened aggression/lack of tolerance etc was far worse.

    I hope that some of this is of help to you.

  • Sorry for prying, but do you think the Remicade was the reason you had to get IVF to get pregnant? I've had issues conceiving, then as 3 months after starting my prednisone treatment we finally got pregnant unexpectedly but sadly miscarried at 6 weeks when I lowered my prednisone. Just really trying to get a handle on this and such, and be prepared! I really appreciate the feed back!

  • We looked into the side effects and considered that the risks were too high to conceive naturally (as I was using Remicade). We discussed first whether my wife would consider the invasive IVF procedure, then were guided by specialists at UCLH and the Centre for Reproductive Health. I came off Infliximab during the cycle. First try was unsuccessful (after 8 weeks), but the second was successful and my daughter is very healthy.

    In my situation, it was easier to conceive off the medication as it was a short term risk (coming off the medication).

  • Patients with Chrohns are maintained on biologic drugs throughout pregnancies so I don't think the meds themselves are the issue. Many female patients go into remission from Behcets when pregnant.

    It's certainly much harder to get pregnant with any active disease so suspect that was the issue.

You may also like...